Leveraging the power of collaboration to foster safe care
Loss of situational awareness
Type of activity: Text case
This text case describes a patient safety incident (accident in Québec) during a young child's visit to the emergency department. The facilitation questions focus on helping learners to understand situational awareness and its importance to patient safety.
A 4-year-old male is brought to an emergency department in status epilepticus. He is given several doses of a benzodiazepine and a loading dose of phenytoin by an emergency physician. As the seizure persists, the physician orders a midazolam infusion. The infusion bag, which is not labeled, is placed on a pump to be administered at a rate of 1 mcg/kg/min.
The child continues to be unstable and requires intubation and other resuscitative measures. A large team of healthcare providers assists with the resuscitation. The patient remains hypotensive despite the resuscitative measures.
Ten minutes later a nurse notices that the midazolam infusion bag, which was previously on the pump, is empty. She realizes that the child has received the entire 75 mg dose of midazolam contained in the infusion. On review of the pump settings, it becomes clear that the pump was set to deliver midazolam at a rate of 1 milligram/kg/min, rather than 1 microgram/kg/min.
- What is team situational awareness?
- What factors may have contributed to a loss of team situational awareness in this instance?
- What are some ways of improving individual situational awareness?
- Are there examples outside of medicine where a loss of situational awareness can have serious consequences?